Indiana, 2019

Hail and Damaging Wind in Indiana, April 7, 2019

April 7, 2019 · NWS IND · 3 events in 1 county or zone

A band of scattered thunderstorms pushed east across northwest portions of central Indiana during the evening of April the 7th. As one storm pushed east south-east across the Lafayette area, it produced one severe damaging wind and two small hail events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A band of scattered thunderstorms pushed east across northwest portions of central Indiana during the evening of April the 7th. As one storm pushed east south-east across the Lafayette area, it produced one severe damaging wind and two small hail events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 7, 8:41 PM EST, 33 minutes earlier.

Area forecast discussion, Apr 7, 8:41 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
941 PM EDT Sun Apr 7 2019

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 328 PM EDT Sun Apr 7 2019

A cold front will bring scattered showers and thunderstorms to
central Indiana tonight into Monday. A strong low pressure system
will bring more rain chances to the area Wednesday through Thursday
night. Yet another system will bring more rain chances for the
second half of next weekend. Temperatures will stay above normal
through much of the work week, then turn to below normal.

&&

.NEAR TERM /Overnight/...

Issued at 941 PM EDT Sun Apr 7 2019

Surface analysis late this evening shows broad cyclonic flow
across Indiana with Low pressure centered over Lower Michigan. A
cold front stretched SW across Illinois to SW Missouri. WARM SW
flow was in place across Indiana. Radar shows a few showers with
isolated thunder strikes north of LAF and NW of HUF. More
organized precipitation was found across Western Illinois...ahead
of the cold front.

HRRR continues to suggest a eastward propagation of the the cold
front and associated precipitation now over Western Illinois. Time
heights suggest best moisture and lift overnight as these features
arrive and pass. Thus have trended short term pops (next 1-2
hours) higher in areas where current radar trends suggest
propagation of ongoing storms...but best and more widespread pops
will be expected overnight as better forcing arrives along and
ahead of the cold front overnight.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 328 PM EDT Sun Apr 7 2019

Models are close enough that the model blend initialization
was accepted for most items.

The cold front will hang around the southern forecast area on
Monday, so will keep some low PoPs there into early afternoon.
Otherwise dry conditions can be expected through Monday night.

Another cold front will move through on Tuesday, but there won't be
any moisture to work with. Will keep the area dry.

On Wednesday, a warm front will move through area ahead of a
deepening surface low well to the west of the area. There could be
enough forcing and moisture across the northern forecast area for a
few showers, so kept the initialization's low PoPs. However,
confidence is low at this time.

The initialization's temperatures look reasonable.

&&

.LONG TERM /Wednesday Night through Sunday/...
Issued at 240 PM EDT Sun Apr 7 2019

Ensembles indicate a progressive and active extended period. One
significant trough is expected to lift out from the Plains into
the Great Lakes early in the period, while another trough may move
into the Midwest by next Sunday.

Ensembles in fairly good agreement in the best precipitation
threat with the first system will be on Thursday and Thursday
night. Will go with PoPs for showers and thunderstorms in those
periods to cover the first system. System may be quite dynamic,
with long range operational models suggesting an associated mid
level jet around 100 kts.

Ensembles suggest the precipitation threat with the second system
may arrive as early as Saturday night. Will go with PoPs for Saturday
night into Sunday with this second system.

&&

.AVIATION /Discussion for the 080000Z Tafs/...

Issued at 741 PM EDT Sun Apr 7 2019

Mainly VFR conditions will be expected overnight. Some brief MVFR
conditions will be possible as a weak cold front and associated
cold front pushes across Indiana. HRRR suggests sct rain showers
pushing across the state along and ahead of the front and MVFR
Cigs will be expected with any sct shra.

Weak cold air advection and time heights suggest lingering lower
level moisture in the wake of the front on Monday morning...which
should lead to some continued MVFR Cigs in the morning. As heating
and mixing continues through the day...dry air and subsidence is
expected to return leading to VFR cigs by the afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...Puma
SHORT TERM...50
LONG TERM....JAS
AVIATION...JP
Hazardous weather outlook, Apr 7, 5:08 PM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
608 PM EDT Sun Apr 7 2019

INZ021-028>031-035>049-051>057-060>065-067>072-082215-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
608 PM EDT Sun Apr 7 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated severe thunderstorms are possible this evening.

Hazards: Damaging winds and large hail will be the primary severe
threats. Cloud to ground lightning and brief heavy rain are possible
with any storm.

Timing: Lightning and brief heavy rain mainly before 200 AM.
Damaging winds, large hail and isolated tornadoes this evening.

Discussion: A cold front will move in from the northwest tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: A frontal system will bring thunderstorms to the area
Thursday and Thursday night. At this time, it is too early to
determine if any could be severe, but any storm can produce lightning
and brief gusty winds and heavy rain.

Discussion: A cold front will move through Thursday night, otherwise
high pressure will be in charge.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Indianapolis radar (KIND), 97 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
April 7, 9:14 PM EST
Where
Tippecanoe County, 1.05 mi WSW of (Laf)purdue Univ Laf
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.412, -86.947

A measured 61 mph thunderstorm wind gust was observed at the LAF ASOS.

Hail, Tippecanoe

When
April 7, 9:16 PM EST to 9:18 PM EST
Where
Tippecanoe County, 0.53 mi W of (Laf)purdue Univ Laf
Measured
0.75 in hail
Reported by
Public
Coordinates
40.420, -86.940

Hail, Tippecanoe

When
April 7, 9:23 PM EST to 9:25 PM EST
Where
Tippecanoe County, 0.87 mi NE of Eastwich
Measured
0.88 in hail
Reported by
Public
Coordinates
40.430, -86.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817692, 817689, 817691.